Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2017, 8:33 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 8:33 PM MDT (02:33 UTC)
- Expired
- Jul 16, 2017, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713
WGUS55 KFGZ 170233
FFWFGZ
AZC017-170530-
/O.NEW.KFGZ.FF.W.0015.170717T0233Z-170717T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
733 PM MST SUN JUL 16 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
* Until 1030 PM MST
* At 728 PM MST, Doppler radar indicated thunderstorms beginning to
move south of Heber. However, very heavy rain has fallen from
Heber northward along Highway 377 since 6 PM. At 720 PM...Navajo
County Sheriff's Office reports water over Highway 377 between
mile markers 7 and 8 around 10 miles northeast of Heber.
* Some locations that will experience flooding include...
Aripine and Heber-Overgaard.
This includes the following highways...
State Route 277 between mile markers 306 and 328.
State Route 260 between mile markers 299 and 311.
State Route 377 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3459 11020 3436 11023 3440 11070 3461 11074
3458 11067
$$
JJ2 follow-up statements
860
WGUS75 KFGZ 170504
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1004 PM MST SUN JUL 16 2017
AZC017-170530-
/O.CON.KFGZ.FF.W.0015.000000T0000Z-170717T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1004 PM MST SUN JUL 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
NAVAJO COUNTY...
At 1001 PM MST, Doppler radar indicated that heavy rain has ended
over the warning area and water should continue to recede. Some
rural roads may continue to have water ponding or running across
them late this evening.
This includes the following highways...
State Route 277 between mile markers 306 and 328.
State Route 260 between mile markers 299 and 311.
State Route 377 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3459 11020 3436 11023 3440 11070 3461 11074
3458 11067
$$
JJ434
WGUS75 KFGZ 170533
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1033 PM MST SUN JUL 16 2017
AZC017-170542-
/O.EXP.KFGZ.FF.W.0015.000000T0000Z-170717T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
1033 PM MST SUN JUL 16 2017
...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY HAS EXPIRED...
The heavy rain has ended over Navajo County. Storm runoff from
earlier this evening will continue overnight, but the risk of
flooding has diminished. Please continue to heed any remaining road
closures.
LAT...LON 3459 11020 3436 11023 3440 11070 3461 11074
3458 11067
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:49 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 16, 4:49 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 349 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains heading into Monday, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase by Tuesday and Wednesday, with shower and thunderstorm coverage increasing across northern Arizona. && .DISCUSSION....As anticipated another round of showers and thunderstorms rolled southwestward off the Mogollon Rim and White Mountains region and across central Arizona. Stronger storms were located across this region. Reports as of this afternoon include ping pong ball size hail north of Prescott. Stronger storms from Prescott south and west will have similar potential along with wind gusts approaching 60 mph. The main threat for flash flooding will be during the evening hours southwest of a line extending through Prescott and Black Canyon City. A Flash Flood Watch is in effect. In addition, look for another round of showers and storms across the Little Colorado River Valley and portions of the Mogollon Rim this evening as thunderstorm outflows roll across the area and tap any remain instability, mainly garden variety. Activity will end by around midnight. On Monday...The Flash Flood Watch continues for the Mogollon Rim, White Mountains and locations southward. The main threat for flooding will be in the afternoon into the early evening. Storms once again will form along the Mogollon Rim and over the White Mountains and head southward into deeper moisture. In addition to flash flooding wind gusts to 60 mph and up to 1 inch diameter hail will be possible. Storms will be more of a garden variety and fewer north of the Rim. For Tuesday onward...High pressure aloft shifts to a location over Colorado and Kansas with the steering flow pointing from southeast to northwest. More big storm complexes are anticipated over southern Arizona and northwest Mexico and this steering flow will open the door to moisture spreading across all of northern Arizona. The deepest moisture will push into areas along and south of the Mogollon Rim but also into northwest Arizona. The monsoon is here to stay for a while. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will affect areas of northern Arizona through 03Z before diminishing. Stronger storms will lead to brief IFR conditions in +RA. A few storms may become severe producing 50 kt surface winds and hail up to an inch in diameter...severe storms are most likely southwest of a KSEZ to KPRC line. Similar storm activity on Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Tuesday with scattered coverage elsewhere. Timing of storm activity will generally be from late morning through mid evening. Expect higher humidity and cooler temperatures. Wednesday through Friday...Increasing monsoon moisture will bring greater storm coverage across all of northern Arizona. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037- 038. && PUBLIC...McCollum AVIATION...MMcCollum/MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 4:19 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 319 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 319 AM MST Sun Jul 16 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Today deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. A Flash Flood Watch has been issued starting at 11 am and continuing into Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 319 AM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for locations north of the Mogollon Rim including the Little Colorado River valley, Chuska Mountains and Deviance Plateau, along with the Northeast Plateaus and Mesas. .DAY ONE...Today and Tonight By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 16, 3:50 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 4 W PRESCOTT AIRPORT 34.64N 112.50W
07/16/2017 E1.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
MCTLocal storm report, Jul 16, 4:23 PM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 WSW PRESCOTT COURTHOU 34.53N 112.51W
07/16/2017 E1.00 INCH YAVAPAI AZ PUBLIC
JUST BEGAN HAILING WITH LARGEST STONES UP TO
QUARTER SIZED.
&&
MCTSpecial weather statement, Jul 16, 5:57 PM MDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 457 PM MST SUN JUL 16 2017 AZZ013-014-016-170045- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Eastern Mogollon Rim- 457 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM HOLBROOK TO SNOWFLAKE WILL MOVE SOUTHWEST THROUGH 545 PM MST... At 454 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Joseph City to 11 miles east of Shumway. Movement was southwest at 20 mph. Winds in excess of 40 mph and localized half inch hail will be possible with these storms. Locations impacted include... Holbrook, Taylor, Shumway, Linden, Snowflake, Dry Lake and White Mountain Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3480 11070 3424 11015 3448 10984 3497 11023 TIME...MOT...LOC 2354Z 062DEG 18KT 3488 11034 3444 10988 JJ
Special weather statement, Jul 16, 6:37 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 537 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170100- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 537 PM MST SUN JUL 16 2017 ...STRONG THUNDERSTORMS FROM TWIN ARROWS TO SOUTH OF WINSLOW WILL MOVE SOUTHWESTWARD AT 30 MPH THROUGH 6 PM... At 536 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Sunrise to 12 miles southeast of Winslow. Movement was southwest at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cosnino, Two Guns, Angell, Winona, Walnut Canyon National Monument, Twin Arrows, Meteor Crater and Walnut Canyon Visitors Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3516 11157 3467 11098 3481 11066 3530 11127 TIME...MOT...LOC 0036Z 061DEG 26KT 3530 11112 3488 11057 JJ
Special weather statement, Jul 16, 7:18 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 618 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170145- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 618 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM METEOR CRATER TO JUST NORTH OF HEBER WILL MOVE SOUTHWESTWARD THROUGH 645 PM... At 615 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Twin Arrows to 22 miles northwest of Aripine. Movement was southwest at 20 mph. Half inch hail, torrential rainfall and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Dairy Springs Campground, Mormon Lake, Tremaine Lake, Starlight Pines, Double Springs Campground, Chevelon Canyon Dam, Long Lake, Chevelon Butte, Chevelon Crossing Campground, Chevelon Canyon Lake Campground, Chavez Mountain and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3491 11159 3435 11072 3466 11055 3513 11128 TIME...MOT...LOC 0115Z 036DEG 16KT 3504 11126 3466 11067 JJ
Special weather statement, Jul 16, 7:52 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 652 PM MST SUN JUL 16 2017 AZZ008-012-015-016-018-037-038-170230- Little Colorado River Valley in Coconino County-Yavapai County Valleys and Basins-Western Mogollon Rim-Northern Gila County-Yavapai County Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim- 652 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHEAST OF FLAGSTAFF TO NEAR HEBER WILL MOVE SOUTHWEST THROUGH 730 PM... At 649 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southeast of Flagstaff to 13 miles north of Forest Lakes. Movement was southwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Stoneman Lake, Tonto Village, Mormon Lake, Tremaine Lake, Whispering Pines, Munds Park, Clints Well, Christopher Creek, Happy Jack, Starlight Pines, Kohls Ranch, Hunter Creek, Washington Park, Mead Ranch, Wet Beaver Creek Campground, Upper Lake Mary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3474 11187 3422 11105 3456 11065 3509 11152 TIME...MOT...LOC 0149Z 041DEG 29KT 3499 11153 3453 11080 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:37 PM MDT | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 6:41 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 34 min |
| Jul 16, 6:59 PM MDT | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:18 PM MDT | Special Weather Statement | FGZ | 27 min | |
| Jul 16, 7:44 PM MDT | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 16, 7:52 PM MDT | Special Weather Statement | FGZ | 38 min | |
| Jul 16, 8:39 PM MDT | Special Weather Statement | FGZ | 36 min | |
| Jul 16, 9:01 PM MDT | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 9:12 PM MDT | Special Weather Statement | FGZ | 48 min | |
| Jul 16, 9:41 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 34 min |
| Jul 16, 10:36 PM MDT | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 17, 5:26 AM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 17, 12:31 PM MDT | Special Weather Statement | FGZ | 44 min | |
| Jul 17, 1:27 PM MDT | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 17, 3:20 PM MDT | Special Weather Statement | FGZ | Yavapai | 40 min |
| Jul 17, 3:52 PM MDT | Special Weather Statement | FGZ | 38 min | |
| Jul 17, 4:20 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 17, 4:56 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:35 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.